MAUDE Adverse Event Report: BIOMÉRIEUX, INC. BACT/ALERT® SN (PLASTIC)

BIOMÉRIEUX, INC. BACT/ALERT® SN (PLASTIC)
Catalog Number 259790
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: bact/alert® sn culture bottles are used with bact/alert® microbial detection systems in qualitative procedures for the recovery and detection of anaerobic and facultative anaerobic microorganisms (bacteria) from blood and other normally sterile body fluids.Description: a customer in the united states notified biomérieux of obtaining possible clinical false positive results (false positive bottle) for three (3) different patients in association with the bact/alert® sn ((b)(4)) (ref 259790, lot 0001056942).The customer informed biomérieux that three bottles had tested positive and candida glabrata was recovered from the bottles.Additional information was requested about the mate bottles (i.E.Sa bottles) for each patient.For two of the patients, the mate bottles were also positive and candida glabrata was recovered.The third patient's mate bottle was positive for a gram negative rod, and candida glabrata was not recovered.Samples were re-collected for each of the three patients.For one patient, one bottle from the new set of samples was positive and candida glabrata was recovered.For the other two patients, all bottles from the additional samples were negative.According to global customer service (gcs), candida glabrata is not known to be a normal manufacturing contaminant, nor a normal blood sample contaminant.The bottle graphs were reviewed and gcs concluded that the times to detection (ttd) for the graphs are consistent with the organism entering the bottle with the sample.The bottle is not a likely source for this organism.The customer reported that this event did not lead to any adverse event related to any of the patient's state of health.A biomérieux internal investigation has been initiated.
 
Additional Manufacturer Narrative
An investigation was initiated in response to a customer complaint of obtaining possible clinical false positive results (false positive bottle) for three (3) different patients in association with the bact/alert® sn ((b)(6)) (ref 259790, lot 0001056942).The customer informed biomérieux that three bottles had tested positive and candida glabrata was recovered from the bottles.Investigation: complaint trend analysis: global customer service (gcs) performed a complaint trend analysis and did not identify this issue as a trend for the bact/alert sn.Manufacturing processes/aql/quality control (qc) bioburden record review: monitoring and detection methods are inherent to manufacturing processes to identify any potential contamination of the culture bottles as a result of the bact/alert culture bottle production.One of the monitoring and detections methods takes place with the unique device identifier (udi) packaging line with 100% inspection of bottles by civision system and brooks les inspection system.Another monitoring and detection method is performed during the packaging acceptance quality limit (aql) and final aql visual inspections.Upon review there were no events discovered that would have contributed to the root cause of candida glabrata contamination.In addition, complete bottle inspection, packaging aql inspection, and final aql inspection were also reviewed and no defects related to this complaint event were discovered during inspections.All statistical on process controls were within specifications.Another aspect of monitoring and detection of possible bottle contamination is through the routine qc release testing for bioburden.This testing is conducted on a sampling of bottles taken prior to terminal sterilization by autoclaving.Bioburden determines the number of microbial organisms found in a given amount of material associated with contamination introduced from possible sources as raw materials, personnel, equipment or cleanliness of the production environment.The bioburden testing of bact/alert production lots aids in the monitoring of any adverse fluctuation that can potentially occur between lots.Quality control data for bioburden performed during the release testing of bact/alert culture bottle lots during the time period of (b)(6) 2019 to (b)(6) 2021 was assessed.Bioburden results for all lots but two were within specification.The two lots (not sn culture bottles) were deemed to be isolated events.Product retains: an inspection of 300 bottles of the bact/alert sn lot (b)(6) associated with this investigation was performed by quality floor support.No bottles with turbidity in the media (cloudy bottles) or bottles with yellow sensors were discovered during the inspection of the retains.Root cause analysis: based on the evaluation of data and very limited information provided by the customer, there are two most probable root causes for contamination of bact/alert sn culture bottles with candida glabrata pertaining to complaint (b)(4): manpower: completion of manufacturing activities are required to be appropriately documented and meet good manufacturing practices.The ifu and the referenced cumitech 1c 4 provide guidance that stresses the disinfection of bact/alert culture bottle prior to use and the venipuncture site of the patient prior to insertion of the needle as a main requirement to reduce the chance of contamination during sample collection/bottle inoculation with sn bottles.Inadequate collection process or technique can lead to a potential route of contamination.Candida glabrata was evaluated in the following article: isolation frequency of candida present on the surfaces of mobile phones and handsx: kordecka et al.Infectious diseases (2016) 16:238 doi 10.1186/s12879-016-1577-0.The study was conducted to analyze the correlation between the number of candida genera/species isolated from samples collected on hand surfaces of hospital staff and surfaces of cell phones used by staff.Cell phones have become an integral part of the working environment, hospitals included.Candida glabrata was determined to be one of the organisms isolated more frequently from hand surfaces of staff and cell phone surfaces than other candida genera/species (89.1% of hand surface samples and 74.9% on cell phone surfaces).The study concluded that to reduce the hospitalized acquired infections from hand surfaces and cell phone surfaces from hospital staff, regular hand washing and the cleaning of cell phones with 70% isopropyl alcohol (e.G.Alcohol wipes) should be performed routinely by staff during working hours.Manpower is a potential contributing factor to this complaint.Environment: the customer stated that they have seen an increase in inoculated blood culture isolates for candida glabrata with lot 0001056942.Two patients were drawn in wards of hospital and one patient was drawn in the emergency room.The customer stores the bact/alert culture bottles in a laboratory at room temperature and the temperature is monitored.Candida glabrata was evaluated in the following article: candia glabrata: pathogenicity and resistance mechanisms for adaption and survival: hassan, t.; chew, s.Y.;than,l.T.L candida glabrata: j.Fungi 2021,7,667.Htpps://doi.Org/10.3390/jof7080667.C.Glabrata grows well in anaerobic conditions and is a non-spore forming yeast, commonly found in the environment (e.G.Flowers, leaves, surfaces, water, and soil).C.Glabrata grows optimally at 37°c (thrives best in the human host) and can grow at 42°c under heat stressed conditions.This organism typically enters a patient's bloodstream through the breach of natural barriers (e.G.Catheters, surgery).Isolation of candida glabrata is frequently associated with older patients (e.G.70 years) whereas instead of the organism residing in normal flora, a more pathogenic state may occur in a patient.Environmental conditions such as dust, dirt, light, temperature, biological material, and humidity conditions of the manufacturing area or the exposure of the patient sample at a customer¿s site will contribute to the root cause of an issue.Manufacturing processes for bact/alert culture bottles expose the bottles to higher temperatures than the survival temperature of candida glabrata.Monitoring of environmental parameters occurs for manufacturing rooms and all bact/alert culture bottle release records.There is no indication that the candida glabrata contaminant originated from the manufacturing facility.Therefore, the suitable environment for the growth of the candida glabrata contaminant is at the customer¿s site.Environment is a potential contributing factor to this complaint.Conclusion: the investigation determined that there was no manufacturing related issue with bact/alert® sn ((b)(6)) (ref 259790, lot 0001056942).All inspections performed indicate that there was no contamination of the product prior to use by the customer.The root causes were determined to be likely due inadequate sample collection processes or technique, or due to environmental factors at the customer's site that allow for the growth of candida glabrata.

Brand Name
BACT/ALERT® SN (PLASTIC)
Common Device Name
BACT/ALERT® SN (PLASTIC)
Manufacturer (Section D)
BIOMÉRIEUX, INC.
100 rodolphe street
durham NC 27712
Manufacturer (Section G)
BIOMÉRIEUX, INC.
100 rodolphe street
durham NC 27712
Manufacturer Contact
matthew locus
595 anglum road
hazelwood, MO 63042
MDR Report Key12377397
Report Number3002769706-2021-00044
Device Sequence Number1180263
Product Code MDB
UDI-Device Identifier03573026055813
UDI-Public03573026055813
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K021123
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/20/2022
Device Catalogue Number259790
Device Lot Number0001056942
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/02/2021
Supplement Date Received by Manufacturer03/21/2022
Initial Report FDA Received Date08/27/2021
Supplement Report FDA Received Date04/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/25/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown